- Read the article. The test for this nursing continuing professional development (NCPD) activity is to be taken online at www.nursingcenter.com/CE/AENJ. Tests can no longer be mailed or faxed.
- You'll need to create an account (it's free!) and log in to access My Planner before taking online tests. Your planner will keep track of all your Lippincott Professional Development online NCPD activities for you.
- There's only one correct answer for each question. A passing score for this test is 7 correct answers. If you pass, you can print your certificate of earned contact hours and access the answer key. If you fail, you have the option of taking the test again at no additional cost.
- For questions, contact Lippincott Professional Development: 1-800-787-8985.
- Registration deadline is March 6, 2026.
Lippincott Professional Development will award 2.5 contact hours and 2.5 pharmacology contact hours for this nursing continuing professional development activity.
Lippincott Professional Development is accredited as a provider of nursing continuing professional development by the American Nurses Credentialing Center's Commission on Accreditation.
This activity is also provider approved by the California Board of Registered Nursing, Provider Number CEP 11749 for 2.5 contact hours. Lippincott Professional Development is also an approved provider of continuing nursing education by the District of Columbia, Georgia, West Virginia, New Mexico, South Carolina, and Florida, CE Broker #50-1223. Your certificate is valid in all states.
Payment: The registration fee for this test is $24.95.
CE TEST QUESTIONS
Learning Outcome: Seventy-five percent of participants will demonstrate competency in clinical reasoning regarding the care of a patient with opioid-induced hypoglycemia by achieving a minimum score of 70% on the outcomes-based posttest.
Learning Objectives: After completing this continuing professional development activity, the participant will apply knowledge gained to:
- Explain the physiological effects of opioids and naloxone on blood glucose levels.
- Identify opioids that may cause hypoglycemia.
- Describe the management of a patient with opioid-induced hypoglycemia.
- Identify a drug of abuse that may cause hyperglycemia.
- The hypoglycemic effect of various opioids can be blunted by naloxone's antagonism of
- Δ (delta) opioid receptors.
- κ (kappa) opioid receptors.
- μ (mu) opioid receptors.
- In the case described in this article, what drug did the patient take that induced her hypoglycemia?
- In a 2019 analysis of the Food and Drug Administration's Adverse Event Reporting System, what drug was associated with a higher risk of hypoglycemia compared with other agents?
- In the 1987 study by Ceriello et al., opioid-induced hypoglycemia was found to be related to
- decreased growth hormone secretion.
- increased fasting insulin levels.
- decreased cortisol production.
- As noted in the article, if your patient has overdosed on opioids, it is critical for you to remember that the duration of action of naloxone (depending on the type and dose of the opioid involved) may be a minimum of
- 20 min.
- 90 min.
- 120 min.
- If your patient has overdosed, which of the following should you consider regarding the patient's blood glucose level?
- Cocaine use has typically been associated with inducing hyperglycemia.
- Methamphetamines usually will cause an increase in the patient's blood sugar level.
- Benzodiazepines may cause hyperglycemia, primarily if the patient has a Glasgow Coma Scale score of less than 10.
- As noted in the case study, what is an intervention that can limit the potential for unidentified opioid-induced decreases in blood glucose after a patient overdoses?
- maintain a continuous infusion of naloxone
- test the blood glucose every 30 min
- maintain a continuous infusion of dextrose
- Why was naloxone administered to the patient in this case study 5 hr into her admission?
- to treat recurrent opioid-induced respiratory suppression
- to limit the amount of intravenous dextrose 50% in water (D50W) that had to be administered
- to treat the underlying etiology of the hypoglycemia
- An apparent drawback of using naloxone as the primary treatment modality for hypoglycemia secondary to opioid use is its
- relatively high risk of tachyarrhythmias.
- relative ineffectiveness at low doses.
- relatively short duration of action.